advertisement

IBS

21 November 2018

Antibiotics and IBS – cure or culprit?

Antibiotics can have an effect on one's gut flora, but will this aggravate IBS symptoms?

Sometimes taking an antibiotic for a bacterial infection is unavoidable. We know that antibiotics have an effect on the bacteria in the gut. But exactly what does this mean for those with IBS?

Can antibiotics cause a flare-up of IBS and why?

Antibiotics can disturb the delicate balance of microbiota in the gut. These are the bacteria present in especially the lower parts of your intestine. They fulfil several important functions such as:

  • Protecting against disease
  • Aiding the immune system
  • Playing an important role in digestion

Antibiotics are designed to fight bacterial infections and can therefore interfere with the regular bacteria in the gut without distinguishing between “good” and “bad” bacteria. This makes someone who already suffers from IBS more susceptible to symptoms.

There is sufficient evidence that disturbance in the gut bacteria can play a role in the development of IBS in some people. Therefore antibiotics may predispose some to IBS. Antibiotics can also cause harmful bacteria called C.difficile multiply in your digestive system. This can cause extreme diarrhoea, especially in those with IBS.

Can antibiotics treat IBS?

But if IBS is caused by “bad” bacteria, could an antibiotic be used to treat the condition? According to a research article published in Methods in Molecular Biology, bacteria are virtually absent in the acid environment of the stomach and there are few in the upper gut. There are larger numbers of bacteria in the lower parts of the small intestine and also where it crosses over into the colon.

Research suggests that some people who have IBS have increased numbers of bacteria in their gut. This condition is also known as small intestinal bacterial overgrowth (SIBO). The logical course of action would therefore be to kill off excess bacteria with antibiotics. However, while a course of antibiotics might improve the symptoms of IBS temporarily, experts are divided on whether this overgrowth of bacteria is the primary cause of IBS.

According to the International Foundation for Gastrointestinal Disorders (IFFGD), care should be taken with the prolonged use of antibiotics to treat IBS, as it tends to be a chronic and relapsing condition. While some people with IBS and SIBO see improvement after a course of antibiotics, others do not. It is therefore difficult to determine whether taking antibiotics is ultimately a suitable treatment.

In 2017 Health24 reported on the antibiotic rifaximin, which has been approved by the FDA, and could be the first drug to treat IBS successfully. The study, published in the New England Journal of Medicine found that IBS was more often than not caused by bacteria in the gut – the study involved 600 subjects, out of whom 40% experienced an improvement in bloating, abdominal pain and stool consistency. Ultimately, the use of rifaximin could:

  • Make harmful bacteria in the gut less dangerous
  • Decrease inflammation in the body
  • Help preserve healthy bacteria in the colon

What about the effect of other antibiotics?

In some cases you have no choice but to take an antibiotic. There are some things you can do when you're described an antibiotic for another medical condition:

  • Disclose your IBS to your doctor and discuss your concerns.
  • Strictly follow the instructions on the package – some antibiotics need to be ingested with food to limit any digestion problems.
  • Talk to your doctor about a probiotic to counteract any possible effects the antibiotic could have on your gut.  

Image credit: iStock